Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map

Self-Assessment Questions

Nephrology

Disorders of Potassium Homeostasis: Review Questions

Mark A. Perazella, MD, FACP

Dr. Perazella is an Associate Professor of Medicine and Director,
Acute Dialysis Program, Yale University School of Medicine, New Haven, CT,
and a member of the Hospital Physician Editorial Board.



Choose the single best answer for each question.


1. A 69-year-old woman with a history of chronic bronchitis, hypertension, and mild chronic renal insufficiency is admitted to the hospital with a pulmonary infection and exacerbation of her underlying lung disease. Treatment with ß2-agonist nebulizers, corticosteroids, and trimethoprim- sulfamethoxazole (1 double-strength tablet twice daily) is initiated. After 7 days of therapy, the patient improves. Routine blood chemistry values are shown below.
On admission   After 7 days of therapy

Na+, 140 mEq/L   Na+, 138 mEq/L
K+, 4.5 mEq/L   K+, 6.3 mEq/L
BUN, 28 mg/dL   BUN, 32 mg/dL
Cr, 1.5 mg/dL   Cr, 1.7 mg/dL

BUN = blood urea nitrogen; Cr = serum creatinine; K+ = serum potassium; Na+ = serum sodium.


Which of the following is the most likely cause of this patient’s hyperkalemia?
  1. Acute adrenal insufficiency
  2. Corticosteroid therapy
  3. Renal failure­associated potassium excretory defect
  4. Trimethoprim-sulfamethoxazole therapy
Click here to compare your answer.


2. A 58-year-old man is evaluated for treatment of pain in his hands. He has a history of hypertension, chronic renal insufficiency, and gout. Medications include amlodipine 10 mg daily, enalapril 20 mg daily, furosemide 60 mg twice daily, and allopurinol 100 mg daily. On physical examination, his blood pressure is 138/78 mm Hg, and his pulse is 80 bpm. Examination of the small hand joints reveals swollen, tender, and warm areas with gouty tophi. The patient is prescribed naproxen 500 mg twice daily for 10 days to treat the pain and inflammation. Routine blood chemistry values are shown below.


Initial values   After 10 days of therapy

Na+, 137 mEq/L   Na+, 132 mEq/L
K+, 4.6 mEq/L   K+, 6.7 mEq/L
HCO3-, 21 mEq/L   HCO3-, 16 mEq/L
BUN, 38 mg/dL   BUN, 56 mg/dL
Cr, 1.8 mg/dL   Cr, 2.9 mg/dL

BUN = blood urea nitrogen; Cr = serum creatinine; HCO3- = serum bicarbonate; K+ = serum potassium; Na+ = serum sodium.


(question 2 continued)
What is the most likely mechanism by which naproxen induced the development of hyperkalemia in this patient?
  1. Decrease in renal potassium excretion from acute renal failure
  2. Direct tubular injury with development of aldosterone resistance
  3. Erythrocyte lysis with release of intracellular potassium into the serum
  4. Induction of hyporeninemic hypoaldosteronism
Click here to compare your answer.


3. A 15-year-old boy is evaluated for hypertension after his blood pressure was elevated on multiple occasions. He also reports generalized weakness and fatigue. His family history is positive for hypertension. Physical examination reveals a blood pressure of 185/110 mm Hg and a pulse of 91 bpm. Heart, lung, abdominal, and extremity examinations are unremarkable. The patient has no thyromegaly or abdominal/flank bruits. Results of a laboratory evaluation are as follows: serum sodium, 140 mEq/L; serum potassium, 2.1 mEq/L; serum chloride, 98 mEq/L; serum bicarbonate, 34 mEq/L; thyrotropin, 2.5 µU/mL; free thyroxine, 1.3 ng/dL; plasma renin activity (supine), 0.15 ng/mL/hour; plasma renin activity (upright), 0.2 ng/mL/hour; plasma aldosterone (supine), 2.1 ng/dL; plasma aldosterone (upright), 2.4 ng/dL; urine aldosterone, 5 µg/24 hours; urine potassium, 54 mEq/L. Which of the following is the most likely etiology of severe hypokalemia and hypertension in this patient?

  1. Adrenal adenoma
  2. Fibromuscular dysplasia of the renal arteries
  3. Glucocorticoid remediable aldosteronism
  4. Liddle’s syndrome
Click here to compare your answer.


4. In a patient who has developed severe hyperkalemia and associated changes on electrocardiogram (ie, peaked T waves, widened QRS complex), administration of which of the following agents is the most appropriate initial therapy?

  1. A ß2-agonist, via a nebulizer
  2. Calcium gluconate, intravenously
  3. Insulin plus glucose, intravenously
  4. Sodium polystyrene sulfonate, orally
Click here to compare your answer.



 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj